A triple antibiotic cream is comprised of neomycin, bacitracin and polymyxin B. The drug is generally given to individuals suffering from minor scrapes, burns or cuts on the skin and used for treating and preventing bacterial skin infections.
Some individuals might suffer from a minor allergic reaction when using this drug and must discontinue use right away.
Allergic contact dermatitis
Neomycin present in triple antibiotic cream can trigger allergic contact dermatitis. This is a delayed allergic response that arises within 24-48 hours of exposure to the antibiotic.
An allergic reaction generally causes reddening or inflammation in the site of exposure. A skin lesion or rash with localized itchiness and swelling is also common. The lesions might drain fluid and sooner or later crust over. The intense itchiness and crusting of the lesions leaves the skin red, dense and flaking. The initial approach is to wash the skin with water to eliminate traces of the triple antibiotic cream and prevent further contact.
A reaction to triple antibiotic cream can trigger to significantly itchy hives or urticaria. The hives can manifest on any region of the body and generally involve a rash and inflammation of the skin.
An allergic response to triple antibiotic cream can trigger the generation of histamine, prostaglandin D2 and other cellular mediators from mast cells and basophils in the skin. The discharge of these chemicals leads to heightened vascular permeability as well as dilation.
The fluid or plasma drains into the upper skin layer resulting to urticarial lesions or hives. If hives arise a few hours of applying a triple antibiotic cream, it should be stopped and consult a doctor.
Angioedema or swelling
The production of histamine by the mast cells results to swollen blood vessels and subsequently inflammation under the skin. This form of swelling is called angioedema which affects the deep skin layers and generally arise on the lips, face and around the eyes.
In severe cases of angioedema, the main objective is to ensure that the airway is kept open and the individual can breathe.
Swelling of the tongue and difficulty breathing is the dangerous sign of an allergic response to the antibiotic cream. The swelling of the tongue and airways prevents the flow of oxygen into the lungs and removal of carbon dioxide from the body, resulting to hyperventilation and wheezing.